From America On-Line:
I have a 3 year old daughter who was diagnosed 2 months ago, and just this past Thursday her endocrinologist decreased her insulin from 2 R and 5L in the morning to 1R and 5L in the morning and in the afternoon from 2 L to 1 L. He did that because her sugars before bedtime were too low. Now that he has done that, the last 2 days her sugars have been high (250-375) with no evidence of ketones. I was wondering, should I ask him to go back up on her doses, because she has been running high with even a very light snack and meals? My daughter is strange: she acts the same way, with high or low sugars; you can tell by looking at her which she is.
This is not an easy time to be looking after a 3 year old little girl with diabetes. There is the stress of accepting the diagnosis and initial education these days tends to emphasize good control from the start. To add to this, factors that affect blood sugar such as activity, appetite and emotions may be hard to discern, let alone control and on top of all this she is probably in the honeymoon period when her own islet cells are producing some insulin; but not neccessarily at the same time as the blood glucose peaks.
There's light at the end of the tunnel however. First of all, your endocrinologist was right to reduce the insulin. At this age there is especial concern over hypoglycemic episodes because a severe one may lead to permanent damage. so it is wise to trade off this risk against some degree of control. Blood glucoses up to 250 mg/dl are acceptable at this time. It would appear that the reduction of the morning regular insulin form 2U to 1U did make a difference to bedtime blood sugar levels. There could be other reasons for this and regular, of course, usually lasts a shorter time; but not always, so you might discuss with your doctor the possibility of diluting the regular insulin so that you could try out adjustments that varied by 0.1U rather than 1U. Eli Lilly makes makes a special diluent in 10ml vials for this purpose.
Finally, and it may sound a little sanctimonious, be cautious about assuming you can tell blood sugars that are too high from those that are too low on appearances.
Original posting 21 Oct 96
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.